# SDR 2007FA0000720

- Difficulty date: August 21, 2007
- Submitted: August 21, 2007
- Operation: General aviation
- Aircraft: N454ER
- Make and model: Cessna 172S
- Aircraft serial: 172S10256
- Aircraft time: 987 hours
- Engine: Lyc IO360L2A
- Engine time: 987 hours
- System (JASC): 2710 · Aileron Control System
- Part: Control Cable
- Part number: 0510105364
- Condition: Frayed
- Location: Ailerons
- Part time: 987 hours
- Stage of operation: IN
- How discovered: V
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

DURING A ROUTINE INSPECTION, THE AILERON BALANCE CABLE WAS FOUND BADLY WORN IN THE LT WING AT STATION 71.125. THE CABLE IS DIRECTED OVER A FAIRLEAD AT THIS LOCATION AND TYPICALLY WEARS VERY BADLY AT THIS CONTACT POINT. BECAUSE THE WEAR PATTER IS OVER A STRAIGHT RUN OF CABLE THERE IS NO BENDING OF THE CABLE WHICH WOULD CAUSE THE STRANDS TO FRAY OUTWARD. BECAUSE OF THIS, THE CABLE CAN BE WORN THROUGH MANY STRANDS AND YET APPEAR NORMAL. ONCE THE CABLE IS REMOVED FROM THE AIRCRAFT AND BENT AS SHOWN IN THE AC43.13-1B, PAGE 7-35, FIGURE 7-16, THE BROKEN STRANDS BECOME READILY APPARENT. THIS HAS BEEN AN ISSUE FOR A LONG TIME ON THIS MODEL AIRCRAFT. IF NOT INSPECTED CAREFULLY THE CABLE CAN DETERIORATE TO A DANGEROUS CO
